Evidence Based or Theoretical Concern? The Alleged Acitretin Side Effects of Pseudotumor Cerebri and Depression

November 2005 | Volume 4 | Issue 6 | Original Article | 690 | Copyright © 2005

John Starling III BA, John Koo MD

Abstract

Oral retinoids are among the first line agents for treatment of pustular and erythrodermic psoriasis, and they are effective in combination with phototherapy and other topical and systemic agents for the treatment of plaque psoriasis. Acitretin is the leading oral retinoid used today for the treatment of psoriasis. Recently, possible side effects such as pseudotumor cerebri and depression have gained a warning and precaution respectively on the acitretin package insert. This paper presents a review of the scientific literature and attempts to clarify whether warnings of these side effects have arisen from a scientific evidence base or from theoretical concern/class labeling. A paucity of scientific evidence was found in this review for acitretin-associated pseudotumor cerebri and depression. The authors conclude that these 2 acitretin side effects must be further investigated to assess whether these associations are scientifically certain or if class labeling has led to inclusion in the package insert

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

Related Articles